Flood, Alexander
- When
- February 8, 6:00 PM CST to February 18, 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in southern Illinois for about a week and a half. The flooding was minor, with only bottomland and surrounding low-lying areas affected.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in southern Illinois for about a week and a half. The flooding was minor, with only bottomland and surrounding low-lying areas affected. This included some parks and recreational grounds near the river, as well as agricultural land that was dormant this time of year. At Shawneetown, where flood stage is 33 feet, the river crested at 39.6 feet on the 15th. At Golconda, where flood stage is 40 feet, the river crested at 40.4 feet on the 15th. The crests at Brookport and Grand Chain were 4 to 5 feet above flood stage on the 13th. The crest at Cairo was about a foot above flood stage on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 2:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST SUN FEB 8 2004 .DISCUSSION... BIGGEST NEAR TERM CHALLENGE IS THE FROPA MON AND ASSOCIATED PCPN CHANCES. FOR SEVERAL DAYS...MODELS HAVE BEEN BOUNCING ALL AROUND SOLUTIONS...BUT FINALLY THEY NOW APPEAR TO BE CONVERGING ON AGREEMENT. PREVIOUSLY VERY WET GFS IS DRYING BUT MAINTAINING CHC POPS...WHILE PREVIOUSLY VERY DRY ETA CONTINUES ITS WETTING TREND AND SUGGESTION OF LOW CHC POPS. HAVE THEREFORE TRIED TO ANTICIPATE FURTHER CONVERGENCE OF THESE TWO MODELS IN PARTICULAR AND WENT W/CHC PCPN (HIGHEST S AND E NEAREST TRACK OF LOW) FA-WIDE MON...S AND E ONLY MON NIGHT AS SYSTEM DEPARTS TO THE EAST. THICKENESSES SUGGEST MAINLY RAIN EVENT...ESP SOUTH...BUT BUFKIT SHOWS SNOW CHC AS DOES MOS FOR COLDER PERIODS OF THE. HAVE OPTED NOT TO SPLIT HAIRS AND WITH ONLY CHC POPS GOING WENT CHC R OR S FA-WIDE...WHICH ALIGNS WELL W/ISC GRIDS. AFTER THE NEAR TERM THE OTHER MAIN FORECAST CHALLENGE WAS THE THU-THU NIGHT SYSTEM PASSAGE AND ITS ASSOCD POPS. LATEST GFS/MRF TREND IS DRIER...AND A LITTLE QUICKER...AND RATHER THAN BUMP UP SUSPECT 20 POPS FM THU NIGHT TO THU...WAS PERSUADED BY 12PLANET COLLABORATION TO GO AHEAD AND ELIMINATE POP ALTOGETHER. THIS MEANS A MAINLY DRY FORECAST FOR THE REMAINDER OF THE WEEK AND EXTENDED. MOS TEMPS ARE CLOSE AND WERE IN THEIR BALLPARK WITH A COUPLE OF EXCEPTIONS. BASED ON TODAYS CLOUD/TEMP TRENDS...WE WENT COLDER THAN MOS TONIGHT...AND BASED ON EXPECTATIONS FOR DRIER WX REMAINDER OF THE WEEK...WE WIDEN THE DIURNAL RANGE A LTL. && .PAH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 558 PM CST SUN FEB 8 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 558 PM CST SUN FEB 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT MINOR TO MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE GREEN RIVER IN WESTERN KENTUCKY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE OHIO RIVER WILL RISE ABOVE FLOOD STAGE AT MANY LOCATIONS. MINOR TO MODERATE FLOODING IS EXPECTED. REFER TO THE LATEST FLOOD STATEMENT /PRODUCT HEADER SDFFLSPAH/ FOR THE LATEST INFORMATION ON RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. YORK
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383706, 5383707, 5383708, 5383709, 5383710, 5383711.